Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 301, NWS North Platte, NE

July 14, 2008Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2008, 7:34 PM CDT for Custer County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 7:34 PM CDT (00:34 UTC)
Expired
Jul 14, 2008, 8:15 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:40 PM CDTHAIL 19 Nne Arnold, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 150033
SVRLBF
NEC041-150115-
/O.NEW.KLBF.SV.W.0301.080715T0034Z-080715T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
734 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 815 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF ANSELMO...OR 10 MILES NORTH OF
  ARNOLD...AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSELMO BY 810 PM CDT...
  VICTORIA SPRINGS STATE RECREATION AREA BY 815 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4152 9969 4152 10023 4169 10025 4174 9995
      4174 9980
TIME...MOT...LOC 0034Z 250DEG 20KT 4157 10014

$$

13
2 follow-up statements
000 
WWUS53 KLBF 150056
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT MON JUL 14 2008

NEC041-150115-
/O.CON.KLBF.SV.W.0301.000000T0000Z-080715T0115Z/
CUSTER NE-
756 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL CUSTER COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES WEST OF ANSELMO...OR 16 MILES
NORTHEAST OF ARNOLD...MOVING NORTHEAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF HIGHWAY 2 MILE MARKER 250 BY 810 PM CDT...
  ANSELMO AND 7 MILES WEST OF VICTORIA SPRINGS STATE RECREATION AREA
  BY 815 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4152 10014 4171 10014 4173 10000 4174 9999
      4173 9982 4174 9980 4152 9969
TIME...MOT...LOC 0056Z 243DEG 16KT 4159 9999

$$

GARNER
000 
WWUS53 KLBF 150112
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT MON JUL 14 2008

NEC041-150122-
/O.EXP.KLBF.SV.W.0301.000000T0000Z-080715T0115Z/
CUSTER NE-
812 PM CDT MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY 
WILL EXPIRE AT 815 PM CDT 715 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4152 10014 4171 10014 4173 10000 4174 9999
      4173 9982 4174 9980 4152 9969
TIME...MOT...LOC 0112Z 243DEG 16KT 4162 9990

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:58 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 14, 2:58 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 14 2008

.DISCUSSION...

SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH
STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT
ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH
SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM
DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT
A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS
WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY
THIS EVENING.

MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40
KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH
CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS
DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF
HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN
PREVIOUS FCST.

A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED.
HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID
90S.  S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS
ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM
REMAIN POSSIBLE ACROSS THE NORTHWEST.

DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN
NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED
AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR
AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF
CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A
SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR.

BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW
13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD
SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO
2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER
WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE
PRESENT THURSDAY AFTN AND THUR NIGHT.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE
JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY
NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S
TO LOWER 90S FOLLOWED.

&&

.AVIATION...

STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND
STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA
DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY
MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR
CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS
WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE
ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF
RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN
NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN
TAF FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, Jul 14, 3:35 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUL 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE
TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING
HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF
CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO
SPRINGVIEW LINE.

THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE
EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL
BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH
SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH
THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND
INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 14, 6:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 WNW WELLFLEET         40.78N 100.82W
07/14/2008  E0.25 INCH       LINCOLN            NE   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

MBYRD
Local storm report, Jul 14, 6:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     NORTH PLATTE            41.13N 100.77W
07/14/2008                   LINCOLN            NE   NWS EMPLOYEE

            SIX INCH TREE BRANCH BROKEN BY THUNDERSTORM WIND GUST.

&&

MBYRD
Local storm report, Jul 14, 6:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 WNW WELLFLEET         40.78N 100.82W
07/14/2008  E0.88 INCH       LINCOLN            NE   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

13
Local storm report, Jul 14, 6:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 S STAPLETON          41.34N 100.51W
07/14/2008  E0.75 INCH       LINCOLN            NE   PUBLIC

&&

MBYRD
Local storm report, Jul 14, 7:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
711 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     8 SE BRADY              40.94N 100.26W
07/14/2008  E60 MPH          LINCOLN            NE   PUBLIC

&&

13
Local storm report, Jul 14, 7:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     8 W OCONTO              41.14N 99.91W
07/14/2008  E60 MPH          CUSTER             NE   PUBLIC

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:06 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Jul 14, 11:26 PM CDTSevere Thunderstorm WarningLBFLincoln36 min
Jul 15, 12:05 AM CDTFlash Flood WarningLBFLincoln3 hr
Jul 15, 12:07 AM CDTSevere Thunderstorm WarningLBFLincoln38 min
Jul 15, 12:48 AM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln27 min
Jul 15, 3:39 PM CDTSevere Thunderstorm WarningLBFHolt66 min
Jul 15, 4:43 PM CDTTornado WarningLBFHolt47 min
Jul 15, 5:02 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler58 min
Jul 15, 5:27 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Jul 15, 5:29 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden46 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningLBFGarden25 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningLBFWheeler62 min
Jul 15, 6:58 PM CDTSevere Thunderstorm WarningLBFBrown42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.